Lithium,ion,cramps,weight gain
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Lithium, ions, cramps, and weight gain/bulimia

Q: I am writing this letter in regard to taking lithium. I have tried every drug out there to help with manic depression and all to no avail. However, I began taking lithium over a month ago and in about 2 weeks I became stable and felt like myself. The problem is that since taking it I haven't been able to eat certain foods, especially dairy. Last Wed. my doctor took me off of the lithium just like that because my muscles, especially in my legs were cramping terribly and he thought maybe my lithium level was too high because of dehydration. He said to drink Gatorade and that nothing else could be done. I was told to call him when the cramping ceases and then he is going to put me back on it at a lower dose. The thing is, I called my physician and asked her opinion and she did blood work which concluded that all was fine except my phosphorous level was too high. She informed me to drink tonic water and to take Malox. My legs still hurt! I suppose my questions are: should I have been taken off of the lithium so quickly and what could be the side affects? Secondly, the cramping could be a result of not having enough calcium in my bones, if so how can I take lithium at any dosage if I can't eat dairy? I do not every, that is once the cramping stops, want to have to feel this pain again. I must admit being stable was awesome, but look at all I must deal with; I am willing to give to get, but I can only give so much. Also, I am a recovering anorexic/bulimc and I have had weight gain, don't know how since I can hardly eat anything, but this is suicide for me because of the salt and water levels that needs to be maintained while on lithium. Is there something that I can take to counteract the weight gain; It's not like I have been eating cake, ice cream, pizza and cheeseburgers...I can't it taste awful! Thanks for listening, S'

Dear Shannon --
Ow, tough position to be in.  You had a taste of what a "right medicine" could do, but a mess of side effects to go with.  Here are some general ideas.

First, remember "being stable was awesome".  That's where you're trying to get.  The goal is to get there without too much in the way of side effects (like, duh...).  My point: this may well be possible, but it could take a lot of work and tinkering around with medicines.

You say you've "tried every drug out there", but I'll bet that doesn't include, uh, how about "Trileptal"? (a new version of carbamazepine).  How about carbamazepine itself?  Anyway, there are a lot of mood stabilizers out there (e.g have you tried Lamotrigine yet? bet not?).

Second, low-dose combinations of medications can often get you where a single medication was getting you -- but without the side effects.  So, for example, you probably can't take lithium at your previous dose.  May the "dairy" foods were causing too much diarrhea and that changed your blood ions (potassium, sodium especially); something messed up those ions and that's probably what caused the cramps.  So, you may have to try tiptoe-ing your way up on lithium, from as little as 150mg. per day, to the highest does that you can tolerate with no side effects.  Then, keeping that dose, add a second low-dose mood stabilizer, e.g. Depakote (this one too can cause appetite increase and weight gain, but only at average doses; at low doses, e.g. 250-500mg, it seems not to for almost everybody, and with lithium that combination alone might control a lot of your symptoms).

Finally, you may have to add a separate therapy for your eating disorder so it doesn't interfere with your medication treatment: e.g. so you don't vomit and change your blood ions; or so you don't worry excessively about weight and have that stress influence your choice of medications -- that doesn't mean you have to tolerate gaining weight, though, mind you.  Very few women are willing to accept that as a price of treatment, even those with no major weight/eating issues.

Dr. Phelps


Published November, 2000

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?